Kansas, 2021

High Wind in Kansas, October 27, 2021

October 27, 2021 · NWS DDC · 4 events in 3 counties and zones

A strong pressure gradient behind a cold front across much of the CWA coupled with good cold air advection produced high winds across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong pressure gradient behind a cold front across much of the CWA coupled with good cold air advection produced high winds across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 27, 4:12 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Oct 27, 4:12 AM CST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
512 AM CDT Wed Oct 27 2021

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 1254 AM CDT Wed Oct 27 2021

An upper level trough will track across western Kansas today
bringing in cooler air and strong winds. Winds through the day
will be increasing to 20-30 mph with higher gusts. The strongest
gusts today look to be from the highway 283 corridor on west where
some 50+ mph wind gusts aren't out of the question. An area of
lift on the backside of the low will provide cloud cover and the
potential for some light rain mainly for our south central
counties. Temperatures should make it to around 60.

Tonight the low level jet increases in our eastern third counties
and as such the winds will continue to stay strong through
the night. Any remaining rainshowers should exit to the east and
we should have clearing skies. Lows will be in the upper 30s to
lower 40s.

.LONG TERM...(Thursday through Tuesday)
Issued at 159 AM CDT Wed Oct 27 2021

Thursday will continue with strong winds and cooler temperatures
as the upper level low slowly moves east into the Mississippi
river valley. We should see the winds begin to relax in the late
afternoon as the pressure gradient loosens. Highs will get into
the lower 60s.

Friday and Saturday should bring a slight warmup with fairly quiet
weather conditions as an upper level ridge moves into the central
plains. Then colder air will come in a couple of waves with the
first front on Sunday and then a more arctic front coming in on
Monday. Temperatures will only make it into the 40s and 50s and
overnight lows could bring basically a killing frost to any areas
that haven't received one yet during the fall season. Hints of a
shortwave coming in with the front on Monday could produce some
light rain.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 510 AM CDT Wed Oct 27 2021

Strong winds will be the case through much of the time period as
wind speeds will be 20-30 kts with gusts occasionally greater than
40 kts. VFR flight conditions for DDC, LBL, and GCK and HYS will
have MVFR flight conditions through 20Z as clouds will hang on
the backside of a low pressure center. A low level jet will
develop later tonight with 45-75 kt winds possible at 2,000 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  42  62  37 /  10  10   0   0
GCK  62  39  61  34 /  20   0   0   0
EHA  63  39  63  34 /  20   0   0   0
LBL  64  41  63  34 /  20   0   0   0
HYS  59  42  60  36 /  20  10   0   0
P28  61  46  64  40 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM CDT /4 PM MDT/ this afternoon for
KSZ061-074>076-084>086.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Oct 27, 1:05 AM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
205 AM CDT Wed Oct 27 2021

KSZ030-031-043>046-061>066-074>081-084>090-280715-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
205 AM CDT Wed Oct 27 2021 /105 AM MDT Wed Oct 27 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Wind speeds today will be sustained at 20-30 mph with higher
gusts. Wind gusts of 50+ mph could be possible for areas along and
west of the highway 283 corridor.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Morton

When
October 27, 10:04 AM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

High Wind, Ford

When
October 27, 11:52 AM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

High Wind, Seward

When
October 27, 12:29 PM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Seward

When
October 27, 1:16 PM CST
Where
Seward forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991618, 991619, 991620, 991621.